Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 18, NWS Aberdeen, SD

May 21, 2011Marshall County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 21, 2011, 7:52 PM CDT for Marshall County, South Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2011, 7:52 PM CDT (00:52 UTC)
Expired
May 21, 2011, 8:30 PM CDT
In force
38 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Marshall County, SD

The radar

The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 7:58 PM CDTHAIL 16 Se Britton, SDHAIL UP TO QUARTER SIZE AND 0.71 INCHES RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

595 
WUUS53 KABR 220052
SVRABR
SDC091-220130-
/O.NEW.KABR.SV.W.0018.110522T0052Z-110522T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
752 PM CDT SAT MAY 21 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 830 PM CDT

* AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTHEAST OF BRITTON...MOVING NORTH AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRITTON AROUND 800 PM CDT...
  KIDDER AROUND 805 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4570 9749 4564 9775 4594 9787 4594 9786
      4594 9757 4594 9756
TIME...MOT...LOC 0051Z 166DEG 30KT 4576 9765
WIND...HAIL <50MPH 1.00IN

$$
TDK
2 follow-up statements
931 
WWUS53 KABR 220107
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
807 PM CDT SAT MAY 21 2011

SDC091-220130-
/O.CON.KABR.SV.W.0018.000000T0000Z-110522T0130Z/
MARSHALL SD-
807 PM CDT SAT MAY 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
MARSHALL COUNTY UNTIL 830 PM CDT...

AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR KIDDER...OR 6 MILES NORTHEAST OF BRITTON...
MOVING NORTH AT 35 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
CENTRAL MARSHALL COUNTY...INCLUDING THE FOLLOWING LOCATIONS KIDDER.

QUARTER SIZE HAIL WAS REPORTED SOUTHEAST OF BRITTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4579 9752 4574 9778 4594 9787 4594 9756
TIME...MOT...LOC 0107Z 166DEG 30KT 4585 9766
WIND...HAIL <50MPH 1.00IN

$$
TDK
769 
WWUS53 KABR 220117
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
817 PM CDT SAT MAY 21 2011

SDC091-220128-
/O.CAN.KABR.SV.W.0018.000000T0000Z-110522T0130Z/
MARSHALL SD-
817 PM CDT SAT MAY 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MARSHALL COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4579 9752 4574 9778 4594 9787 4594 9756
TIME...MOT...LOC 0118Z 166DEG 30KT 4594 9769

$$
KEARNS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:46 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, May 21, 3:46 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
346 PM CDT SAT MAY 21 2011

.SHORT TERM...THROUGH TUESDAY AM

SLOW MOVING UPPER LOW PRESSURE SYSTEM RESPONSIBLE FOR SMALL
HAIL REPORTS IN CENTRAL SOUTH DAKOTA THIS AFTERNOON...MAINLY DUE
TO VERY LOW FREEZING LEVELS AND COLD TEMPERATURES ALOFT. BEING
DIABATICALLY DRIVEN...EXPECT STORMS TO FALL APART THIS
EVENING...ALTHOUGH A FEW SHOWERS WILL CONTINUE UNDER THE BROAD
UPPER CIRCULATION AND NEAR THE COMMA HEAD OF THE UPPER LOW.
REDEVELOPMENT CAN BE EXPECTED SUNDAY EARLY AFTERNOON WITH SIMILAR
ATMOSPHERIC PROFILES...DIMINISHING WITH LOSS OF HEATING. THIS WILL
ALSO BE THE CASE ON MONDAY...ALTHOUGH WE WILL BE ON THE WESTERN
FRINGE OF THE SYSTEM BY THEN AND THE ATMOSPHERE WILL BE EVEN MORE
MARGINAL FOR THUNDERSTORM DEVELOPMENT. TEMPERATURES WILL FOLLOW A
SIMILAR TREND OVER THE NEXT COUPLE OF DAYS...WARMING TO CONVECTIVE
INITIATION TEMPERATURE IN THE UPPER 60S/LOW 70S SUNDAY...AND
MID/UPPER 60S MONDAY...WHILE FALLING INTO THE UPPER 40S/LOW 50S
OVERNIGHT.

.LONG TERM...TUESDAY THROUGH SATURDAY
THE MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH THE
EVOLUTION OF THE LONG WAVE PATTERN. OUR REGION WILL BE UNDER
HIGH PRESSURE RIDGING ALOFT FROM TUESDAY THROUGH THURSDAY BEFORE
A STRONG UPPER LEVEL LOW PRESSURE AREA MOVES ACROSS THE REGION
THURSDAY NIGHT THROUGH FRIDAY NIGHT. THEREFORE...IT LOOKS LIKE
TUESDAY THROUGH THURSDAY WILL BE DRY ACROSS THE CWA. BROUGHT IN
CHANCES OF SHOWERS AND THUNDERSTORMS FOR THURSDAY NIGHT THROUGH
FRIDAY NIGHT AS THE LARGE UPPER LEVEL LOW PRESSURE AREA AND
SURFACE COLD FRONT MOVES THROUGH. TEMPERATURES THROUGH THE PERIOD
WILL BE 5 TO 10 DEGREES BELOW NORMAL.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN UPPER LEVEL LOW PRESSURE AREA SPINNING OVER THE REGION WILL
MOVE SLOWLY EASTWARD THROUGH SUNDAY MORNING. THIS WILL BRING
MVFR/LOW VFR CEILINGS THROUGH SUNDAY MORNING. SUNSHINE TODAY FOR
PARTS OF THE REGION WILL ALSO BRING SOME MIXING LAYER CU CLOUDS
ALONG WITH A FEW SHOWERS AND THUNDERSTORMS. WILL HAVE TO WATCH IF
ANY OF THESE LOOK LIKE THEY WILL AFFECT THE TAF LOCATIONS.
OTHERWISE...AS THE UPPER LOW PRESSURE AREA MOVES EAST...MORE
SHOWERS WILL WRAP AROUND INTO THE REGION ON SUNDAY MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 21, 4:18 AM CDT, 15 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
418 AM CDT SAT MAY 21 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
418 AM CDT SAT MAY 21 2011 /318 AM MDT SAT MAY 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. A
FEW THUNDERSTORMS MAY BECOME STRONG AND PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

In the hours before

Local storm report, May 21, 6:37 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
637 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             WHEATON                 45.81N 96.50W
05/21/2011  E1.00 INCH       TRAVERSE           MN   CO-OP OBSERVER

            MOSTLY PEA SIZE WITH A FEW LARGER STONES.

&&

TDK
Local storm report, May 21, 7:44 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
744 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             3 E STRATFORD           45.32N 98.24W
05/21/2011  E0.75 INCH       BROWN              SD   PUBLIC

&&

TMK
Local storm report, May 21, 7:45 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
745 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             2 W HUTTERVILLE COLONY  45.27N 98.25W
05/21/2011  E0.25 INCH       BROWN              SD   PUBLIC

&&

TMK
Local storm report, May 21, 7:46 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
746 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             1 SW HUTTERVILLE COLONY 45.26N 98.22W
05/21/2011  E0.50 INCH       BROWN              SD   PUBLIC

&&

TMK
Local storm report, May 21, 7:47 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
747 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             3 SE LILY               45.15N 97.64W
05/21/2011  E0.75 INCH       CLARK              SD   PUBLIC

&&

TMK
Local storm report, May 21, 7:48 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
748 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             1 SE BUTLER             45.25N 97.70W
05/21/2011  E0.75 INCH       DAY                SD   PUBLIC

&&

TMK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:24 PM CDTSevere Thunderstorm WarningABRRoberts36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.